Home

Tvp19 11omslag kijk verder

Tijdschrift voor Psychiatrie 59 (2017) 4, 234 - 237

Case report

Confusion caused by dietary supplement lithium orotate

G. van Weringh, E.B. Uitvlugt, G.H.M. Ponjee, G. M. jalink

A 38-year-old woman was referred to our hospital with pelvic inflammatory disease. She had been diagnosed as having a tubo-ovarian abscess, for which antibiotic therapy with metronidazole and levofloxacin was indicated. Because the patient was already taking lithium she was prescribed clindamycin instead of metronidazole, a drug that interacts with lithium. For the same reason, naproxen could not be prescribed to reduce pain. However, the lithium taken by the patient turned out to be a dietary supplement containing lithium orotate which she had obtained via the Internet. Because the serum lithium level proved to be below 0.05 mmol/l clindamycin was still replaced by metronidazole, and naproxen could be started.

keywords dietary supplement, lithium orotate, serum lithium level